MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD SIMPLUS FULL FACE MASK - MEDIUM; BZD

FISHER & PAYKEL HEALTHCARE LTD SIMPLUS FULL FACE MASK - MEDIUM; BZD
Model Number 400476
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Vomiting (2144); Unspecified Heart Problem (4454)
Date of Event 01/26/2020
Type of Reportable Event Death
Event or Problem Description
On (b)(6) 2022, a distributor in (b)(6) reported that on (b)(6) 2020 a patient vomited while wearing a simplus full face mask.The patient subsequently passed away.It is unknown if there is any causal relationship between the subject device and the patient death.Further information has been requested from the distributor regarding the sequence of events and the medical cause of death.
 
Additional Manufacturer Narrative
(b)(4).Fisher and paykel healthcare (f&p) are currently in the process of obtaining further information regarding the reported event.We will provide a follow up report upon completion of our investigation.
 
Event or Problem Description
On 06 december 2022, a distributor in france reported that on (b)(6) 2020 a patient receiving cpap therapy using a simplus full face mask had passed away at home.Vomit was found inside the patient's mask.
 
Additional Manufacturer Narrative
(b)(4), method: the subject simplus full face mask was not returned to fisher & paykel healthcare (f&p) for investigation.Our investigation is based on information provided by the customer, clinical opinions, and our knowledge of the product.Results: the distributor reported that a patient receiving cpap therapy using a simplus full face mask had passed away at home.It was reported that vomit was found inside the patient's simplus full face mask.It was further reported that since 2017-2018 the patient had cardiac problems and was using cpap therapy for his sleep apnea.On the day of the incident, the patient had complained to his wife that he had discomfort in his chest it was also reported that the patient's wife discussed the patient's death with a doctor.The distributor indicated that the doctor had informed the wife that the cause of death was not due to vomiting into the simplus full face mask, as if the patient was conscious, the patient would have had the reflex to remove the mask.The doctor believed the patient may have had a pulmonary embolism or cardiac arrest, this would be unrelated to the cpap therapy or the simplus full face mask.Additional clinical opinion was sought by fisher & paykel healthcare from an independent medical consultant.Based on the information available, the consultant advised that a cardiac event is likely to have been the primary cause of death and noted that it is not uncommon for a patient to experience nausea and vomiting with an acute myocardial infarction.The consultant advised that if a patient was conscious, it is likely that they would remove their mask when vomiting.The consultant also advised that without an autopsy, there would be no way to determine the cause of death and whether the aspiration of vomit was a contributing factor.Conclusion: the reported information did not indicate any failure with the simplus full face mask.Without the return of the device, we are unable to confirm if there were any defect or deficiencies that may have contributed to the event.The user instructions which accompany the simplus full face mask include the following warnings: do not use the mask if vomiting or feeling nauseous.This mask must be used under qualified supervision for users whom are unable to remove the mask themselves.

Brand Name
SIMPLUS FULL FACE MASK - MEDIUM
Common Device Name
BZD
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
faranak gomarooni
17400 laguna canyon road
suite 300
irvine, CA 92618
9494534002
MDR Report Key15992989
Report Number9611451-2022-01202
Device Sequence Number6089217
Product Code BZD
UDI-Device Identifier09420012426161
UDI-Public(01)09420012426161(10)2100544671(11)180730
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130328
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number400476
Device Catalogue Number400476
Device Lot Number2100544671
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer01/31/2023
Initial Report FDA Received Date12/15/2022
Supplement Report FDA Received Date02/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/30/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexMale